Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Starting zoloft again but am terrified of the sexual side effects.

I had been on Zoloft for 15 years, first on 100, then 50 for the last 7 years.  50 mg wasn't working as well for me anymore, and I wanted to try to switch my meds anyway to improve my sex life.  Well, after a rollercoaster of a year where I tried Wellbutrin first, then Nefazodone, then falling into a very deep depression I realized that I really do need to be on Zoloft.  The other pills didn't really help my drive, but they did make sex more pleasurable and had quicker/easier orgasms.  Now that I am going back, I am devastated to be losing that part of my life again.  Is there anything I can do?  I know that increasing Zoloft will work against the sex issue, but I may need to go higher than 50.  I also know that you can augment drugs like Wellbutrin (I was on this combo for 2 months and I think it could work again).  Or do I just accept that I have to trade in my sex life for my emotional well-being?  Any ideas/advice would be great.  I am so scared that I am doing the wrong thing here.  Thanks.
5 Responses
Avatar universal
A couple of things.  Adding a small dose of wellbutrin to the Zoloft has helped many people with the sexual dysfunction often caused by taking antidepressants.  So that's at least an option.  There are also other antidepressants out there.  Make sure you exercise, and it might help to try meditation.  But one thing people often don't do is have knowledge of what it is that really turns you on and make sure your partner is willing to do that.  Good luck.  
973741 tn?1342342773
Hi there. Sorry for this struggle.  That's such a downer that the thing that makes us 'feel' better and function better also has side effects like sexual dysfunction.  Paxiled has given good advice above.  Those things all can help.  Zoloft is one of those meds that getting to a therapeutic dose is a bit harder and for your average size man or even woman, 50 mg isn't much of a dose.  It's definitely not at full level to help you in most cases.  So, taking a full dose to me makes sense which is 100 to 150 mg depending on what your doctor says and how you feel.  One thing that doctors have employed that you can ask your own doctor about is a 'drug holiday'.  This involves simply taking a lessor dose on a day while most doses you take the therapeutic dose.  The half life is such that this can bounce that side effect down a bit temporarily.  I wouldnt' do this without doctor supervision but it is something to inquire about.  
I wish you the best of luck .  
Avatar universal
But be careful about taking less even just one day -- for some people, this won't even be noticed, but for others it can throw you into withdrawal, which is no fun.  
973741 tn?1342342773
Yes, a 'drug holiday' may not be an option for everyone and definitely is something that should only be tried under doctor's supervision.  But it does work for some, so can be worth a try if your doctor approves.  good luck to you
Avatar universal
Thanks, everyone, for your kind and helpful advice.  I am 2 weeks into the Zoloft and still only feel marginally better emotionally, and scared to even try sex for fear of disappointment.  Hopefully I can get past both these hurdles.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.